Psoriatic arthritis is an autoimmune disease that causes pain and swelling in your joints. It sometimes comes along with psoriasis, a disease that affects the skin. It can also be linked with other serious conditions like obesity, heart disease, and diabetes.
Although there’s no sure reason why these conditions go hand-in-hand, researchers are looking for the links that bind them. The connection may be inflammation, says Eric Matteson, MD. He's the rheumatology chair at Mayo Clinic in Rochester,...
Inflammation of tendon and their attachments to bone
How Psoriasis and Psoriatic Arthritis Are Connected
About 30% of people who have psoriasis will develop psoriatic arthritis. In most cases, the skin symptoms of psoriasis appear before psoriatic arthritis develops.
But sometimes psoriatic arthritis symptoms appear months, or even years, before skin lesions develop. In this circumstance it is often difficult to make a diagnosis.
Both psoriasis and psoriatic arthritis are thought to be related to an immune system malfunction that results in overgrowth of skin cells. Layers of skin build up, resulting in the skin plaques of psoriasis.
If you have psoriatic arthritis, your immune system targets your joints and connective tissue. This leads to:
Painful, swollen joints
Tendon attachments to bone (enthesopathy)
There's no connection between the location of your scaly skin patches from psoriasis and which joints are affected by psoriatic arthritis. For example, you could have situations like these:
Skin lesions on your elbows but NO psoriatic arthritis in the elbow joints
Swelling of the toes from psoriatic arthritis but NO redness or scaling on the feet
Psoriasis skin lesions can flare up and then get better. Psoriatic arthritis symptoms may also come and go.
Psoriasis does not cause scarring or any other permanent damage to the skin. But psoriatic arthritis can cause permanent deformity and damage to the joints if not treated. That's why it is very important to work with your doctor even if your psoriatic arthritis symptoms ease. Don't taper your medications without talking to your doctor first.